Clozapine related Ogilvie syndrome with fatal outcome


AKKAŞ M. , Demir M. C.

RIVISTA DI PSICHIATRIA, cilt.55, ss.53-56, 2020 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 55 Konu: 1
  • Basım Tarihi: 2020
  • Doi Numarası: 10.1708/3301.32720
  • Dergi Adı: RIVISTA DI PSICHIATRIA
  • Sayfa Sayıları: ss.53-56

Özet

Background. Clozapine, an antipsychotic medication, can ordinarily cause gastrointestinal hypomotility, but clozapine-related Ogilvie Syndrome (colonic pseudo-obstruction) has been reported rarely. Case Report. A 29-year-old male was admitted to the emergency department (ED) with complaints of vomiting, abdominal pain, and distension lasting for a day. He was on clozapine therapy due to schizophrenia. An abdominal-CT scan revealed dilation from the cecum to the ileum and he was diagnosed with Ogilvie syndrome. During the observation period in the ED, respiratory distress, hypotension, and alteration in consciousness were observed, and the patient was intubated electively. Arterial blood gas showed primary metabolic acidosis, with a normal anion gap with full respiratory compensation. In the control CT scan there was no visible perforation but distension persisted; the cecum diameter was 93 mm and the colonic wall was thickened. After the CT scan, the patient went into cardiac arrest and died 13 hours after his admission. In this case, excessive colonic dilatation, high WBC, and lactate levels and increased thickness of the colon wall suggest sepsis due to intestinal ischemia. Conclusions. Clozapine-related gastrointestinal hypomotility (CRGH) is not a trivial symptom. It can cause Ogilvie syndrome, which can be fatal due to complications. In the current clozapine prescription content, information on CRGH is insufficient. Higher levels of suspicion, lower diagnostic thresholds in the case of mental and psychiatric patients may prevent delays in diagnosis and treatment and result in lower mortality.